Had Juvederm once 3 years ago and once 2 years ago. Under eyes, malar area, lips and chin. tried to have dissolved. Few day layers noticed indents under eyes. Few more days later started having probs with eyes. Now almost a year after, still having problems. Dry eyes, swollen lids, inflammatory reaction on facial skin, fatigue and joint pain. All systemic tests normal. Rheum thinks havi reaction to HA or H-Dase. Should I attempt to dissolve the remaining product?
Juvederm Complications Years Later. What to Do? (photo)
Doctor Answers (8)
As humans we have hyaluronic acid normally in our body, which is why HA fillers are often preferred. If people are to have a reaction to a filler, it's not the HA but usually whatever allows that to remain stable in a syringe (it's basically a preservative people have issues with). However, 2 to 3 years later, and any HA filler should be long gone. And you should especially not have lumps like these that far out. First, you need to confirm what you were treated with, and contact Allergan (the company that makes Juvederm) to establish a report with the lot number of the product used (your injector should be able to give you this). This is absolutely not a common reported side effect, nor anything normally reported from Juvederm injections. There are very few people who are allergic to hyaluronidase, but it has been reported that those with a very specific type of bee allergy can have a reaction. Are you allergic to any types of bees (or really, one specific piece of the bee sting?) If so, you could have a reaction, but that would go away with proper steroids and not last for over a year. Have you been tested for cellulitis? This is the only possible other diagnosis I can see occurring.
Juvederm Complications Years Later. What to Do?
Get a biopsy for a diagnosis. If it is not HA filler but granulomatous tissue, this can be excised through mucosal incisions that are hidden from view due to location in your case. These can also be injected with steroids or a combined approach can be offered. If there is a true allergy to any of the components of HA or Hase, then this should be reviewed by an allergist. Kenneth Hughes, MD Los Angeles, CA
Web reference: http://www.hughesplasticsurgery.com/
Juvederm Complications years later?
It's highly unlikely that Juvederm is still there is any quantity that many years later. The "lumpy" appearance seen in your photo could be your own muscles drawing and pulling under the skin. The facial expression you are making would elicit that muscle response. You might want to try some Botox in your chin to relax the muscles. It can create a smoother appearance in your chin. But there is no substitute for a physicial exam.
You might also like...
Juvederm Complications Years Later. What to Do? t
First would be to confirm that this was indeed and HA product that was injected by seeing the label from the syringe that is placed within your chart. Failing to get that, I'd have a small excisional biopsy sent to pathology to verify this is not a permenent filler. The biopsy would also make the diagnosis of a granuloma representing a long-term reaction to the injected material. Granuloma reactions can and do occur to all injected fillers, the rate is lower for temporary fillers because the material does not last as long within the body.
If the path diagnosis is a gramuloma from a temporary filler, steroid injections can be tried to calm the hyper-reaction. Ultimately, granulomas can be excised but this will leave scars. Hope this helps.
Web reference: http://thepalmercodeinstitute.com/perlane.php
What Filler did they use?
Check to see what filler was used. Have a needle biopsy done and the filler analyzed to see if it were really Juvederm. I have seen 3 instances where filler was supposed to be one type but a different was used. You need to see a dermatologist and have this study done. What is really in there is question number one. You never know? My Best, Dr C
Web reference: http://www.gcommonsmdplasticsurgery.com
Dear patient, I strongly suggest that you have a 4 mm punch biopsy of one of those nodules. I do not believe that this is related to the Juvederm injections you had 2-3 years prior. Did you ever have injections with any other products: Silicone, Bioalcamid?
Lumps years after juvederm.
You need a biopsy of one of these lumps to confirm exactly what they are. A fibrotic reaction or scar tissue is possible but without a microscopic evaluation everyone would only be guessing. Find a dermatologist who will do a punch biopsy of the skin and deep tissue and I think you will find your answer and also be able to get the best treatment.
I am sorry about your bad experience. Hyaluronic acid is found naturally as an intracellular and extracellular matrix in the human body. Although the Juvederm should technically be absorbed after 3 years, there would be no harm in injecting vitrase (hyaluronidase: an enzyme which breaks down HA) into the areas of concern. Of note, I have seen patients who have had Judederm injected in the tear trough area with Tyndall affect (blue discoloration) up to 3 years after the initial injection.
Web reference: http://www.drprendiville.com/facialcosmetic-nonsurgical.html
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.